Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 94, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 9, 2016, 11:10 PM CDT for Edmunds County, McPherson County, South Dakota. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2016, 11:10 PM CDT (04:10 UTC)
- Expired
- Jul 10, 2016, 12:00 AM CDT
- In force
- 50 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Edmunds County, SD, McPherson County, SD
The radar
The Aberdeen radar (KABR), 50 km from the middle of the area, began a volume at 04:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 9, 8:32 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 4.2 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2269 J/kg
- Mixed-layer CIN
- -187 J/kg
- Mixed-layer LCL
- 1392 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 193 m²/s²
- 0-3 km storm-relative helicity
- 386 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 20.7
The text
As transmitted.
486
WUUS53 KABR 100410
SVRABR
SDC045-089-100500-
/O.NEW.KABR.SV.W.0094.160710T0410Z-160710T0500Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1110 PM CDT SAT JUL 9 2016
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MCPHERSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
EDMUNDS COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
* UNTIL MIDNIGHT CDT
* AT 1109 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 8 MILES NORTHWEST OF ASHLEY TO NEAR ONAKA...MOVING
EAST AT 55 MPH.
HAZARD...70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO
MOBILE HOMES...ROOFS...AND OUTBUILDINGS.
* SEVERE THUNDERSTORMS WILL BE NEAR...
LOYALTON AROUND 1120 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4527 9876 4527 9950 4594 9948 4594 9875
TIME...MOT...LOC 0409Z 270DEG 47KT 4614 9946 4524 9947
HAIL...<.75IN
WIND...70MPH
$$
WISEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 6:36 PM CDT, 4 hours 34 minutes earlier.
Area forecast discussion, Jul 9, 6:36 PM CDT, 4 hours 34 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
636 PM CDT SAT JUL 9 2016
.UPDATE...
Issued at 629 PM CDT SAT JUL 9 2016
No major changes planned for the current forecast. Storms have
developed across western South Dakota this evening and are
progressing eastward. Storms may be strong to severe as they move
into north central South Dakota by 3z. Main threats will be gusty
winds and large hail.
&&
.SHORT TERM...(This Evening through Monday Night)
Issued at 333 PM CDT SAT JUL 9 2016
Remain stuck between exiting high pressure across WI and nearing low
pressure over MT/WY and the far western Dakotas. Downslope winds
possible tonight and again tomorrow night off the Sisseton Hills.
Could be a quick drop in temps early, before increasing late tonight
as the 40KT 900MB jet develops. Doesn't look much different for
Sunday night-Monday morning as a 50KT 900MB jet Sunday develops.
Made some minor adjustments to the the sfc temps after 08Z tonight,
but more may be needed.
Elevated morning convection will be possible Sunday, but it looks
like 16-17C 700MB air will keep us pretty capped during the
afternoon hours once again. Fcst models are coming in more
consistent with the idea of the current convection off the Black
Hills increasing in coverage over central SD 00-02Z Sunday, and
sliding across the ND/SD border into the central portions of our
forecast area by 06Z, before exiting into the eastern Dakotas and
west central MN. This area will be associated with the waa and the
nocturnal jet. Hail will be the primary threat with these elevated
storms Sunday morning as we remain in the SPC slight risk area.
Sunday night could be downright hot, with lows in the mid 70s across
all by the west river. This will be as southerly winds remain 15-
20kts. As we Move into Monday afternoon, another chance of
convection will develop over mainly eastern SD and west central MN.
Kept it to after 18Z as the sfc low shifts across the western half
of the state.
.LONG TERM...(Tuesday through Saturday)
Issued at 333 PM CDT SAT JUL 9 2016
Good agreement exists between GFS/ECMWF deterministic guidance
through the long term period. The upper flow will be mainly zonal -
west/northwesterly - with only one real discernible wave. Thus, the
extended appears mainly dry with just a low chance for precipitation
late Thursday into Friday, which is mainly due to brief window of
warm advection followed by the passage of a weak cold front. The
moisture return during that timeframe is fairly minimal with 850mb
dewpoints only getting to around +12C, so dewpoints may struggle to
exceed 60F. At least the cap will not be that strong, with 700mb
temperatures of +6 to +9C.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 629 PM CDT SAT JUL 9 2016
VFR conditions are expected through the period. With storms
beginning to push into north central SD will add a VCTS mention
to KMBG this evening around 3z. Storms will continue to move east
overnight, but impacts at KABR are uncertain at this time. Gusty
winds and hail will be possible in and near storms. Southeast
winds 15 to 30 kts will diminish slightly this evening before
increasing again Sunday morning.
&&
.ABR Watches/Warnings/Advisories...
SD...Heat Advisory from 1 PM CDT /noon MDT/ to 7 PM CDT /6 PM MDT/
Sunday for SDZ003>007-009>011-015>020-022-023-033>037-045-048-
051.
MN...NONE.
&&
UPDATE...Wise
SHORT TERM...KF
LONG TERM...Connelly
AVIATION...WiseHazardous weather outlook, Jul 9, 3:42 PM CDT, 7 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 342 PM CDT SAT JUL 9 2016 SDZ003>007-009>011-015>020-022-023-033>037-045-048-051-101200- CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-WALWORTH-EDMUNDS-DAY- DEWEY-POTTER-FAULK-SPINK-CLARK-CODINGTON-HAMLIN-DEUEL-STANLEY- SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO- 342 PM CDT SAT JUL 9 2016 /242 PM MDT SAT JUL 9 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE POSSIBLE TONIGHT...MAINLY OVER NORTHERN PORTIONS OF SOUTH DAKOTA. A FEW STORMS MAY BE STRONG TO SEVERE...WITH LARGE HAIL BEING THE PRIMARY THREAT. HEAT INDICES WILL REMAIN AROUND 100 DEGREES LATE THIS AFTERNOON OVER CENTRAL SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY HEAT INDICES WILL RISE TO 100 TO 105 DEGREES ON SUNDAY. IF SPENDING TIME OUTDOORS...WEAR LIGHT WEIGHT AND LOOSE FITTING CLOTHING WHEN POSSIBLE AND DRINK PLENTY OF WATER. SEE THE LATEST FORECAST AND WEATHER MESSAGE FOR FURTHER DETAILS. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MONDAY OVER EASTERN SOUTH DAKOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. MNZ039-046-SDZ008-021-101200- TRAVERSE-BIG STONE-ROBERTS-GRANT- 342 PM CDT SAT JUL 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE POSSIBLE TONIGHT. A FEW STORMS MAY BE STRONG TO SEVERE...WITH LARGE HAIL BEING THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY HEAT INDICES WILL RISE TO 95 TO 100 DEGREES ON SUNDAY. IF SPENDING TIME OUTDOORS...WEAR LIGHT WEIGHT AND LOOSE FITTING CLOTHING WHEN POSSIBLE AND DRINK PLENTY OF WATER. THERE IS A CHANCE OF THUNDERSTORMS MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Jul 9, 10:03 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
903 PM MDT SAT JUL 9 2016
SDZ015-033-100345-
DEWEY SD-STANLEY SD-
903 PM MDT SAT JUL 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN STANLEY AND SOUTH
CENTRAL DEWEY COUNTIES UNTIL 945 PM MDT...
AT 902 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES NORTH OF SANSARC...OR 20 MILES SOUTH OF EAGLE BUTTE...MOVING EAST
AT 25 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN
STANLEY AND SOUTH CENTRAL DEWEY COUNTIES.
LAT...LON 4469 10115 4469 10114 4485 10114 4492 10086
4457 10076 4457 10115
TIME...MOT...LOC 0302Z 260DEG 21KT 4472 10111
WISELocal storm report, Jul 9, 10:27 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1027 PM CDT SAT JUL 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0919 PM TSTM WND GST 10 S BULLHEAD 45.62N 101.08W
07/09/2016 M83 MPH CORSON SD MESONET
GRAND RIVER RAWS. GUST TIME ESTIMATED BY RADAR.
&&
EVENT NUMBER ABR1600266
TMTLocal storm report, Jul 9, 10:30 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1030 PM CDT SAT JUL 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM TSTM WND GST 5 WNW MCLAUGHLIN 45.85N 100.91W
07/09/2016 M65 MPH CORSON SD MESONET
&&
EVENT NUMBER ABR1600267
TMTLocal storm report, Jul 9, 10:34 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1034 PM CDT SAT JUL 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM TSTM WND GST 2 SSE MAHTO 45.74N 100.66W
07/09/2016 M61 MPH CORSON SD MESONET
&&
EVENT NUMBER ABR1600268
TMTLocal storm report, Jul 9, 11:04 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1104 PM CDT SAT JUL 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 PM TSTM WND GST 2 N HERREID 45.87N 100.08W
07/09/2016 M68 MPH CAMPBELL SD MESONET
&&
EVENT NUMBER ABR1600269
TMTLocal storm report, Jul 9, 11:08 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1108 PM CDT SAT JUL 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1008 PM TSTM WND GST POLLOCK 45.90N 100.29W
07/09/2016 E60 MPH CAMPBELL SD TRAINED SPOTTER
SMALL TREE BRANCHES DOWN. YOUNG TREES SNAPPED OFF.
TENTS BLOWN OVER.
&&
EVENT NUMBER ABR1600270
TMTThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 7:45 PM CDT | Special Weather Statement | ABR | Corson | 60 min |
| Jul 9, 7:54 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 28 min |
| Jul 9, 8:47 PM CDT | Special Weather Statement | ABR | Corson, Dewey | 43 min |
| Jul 9, 9:15 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Dewey, Potter, Walworth | 60 min |
| Jul 9, 10:03 PM CDT | Special Weather Statement | ABR | Stanley | 42 min |
| Jul 9, 10:16 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Edmunds, McPherson, Walworth | 59 min |
| Jul 9, 10:18 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Hughes, Potter, Stanley, Sully | 42 min |
| Jul 9, 11:02 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Faulk, Hand, Hughes, Hyde, Potter and 2 more | 58 min |
| Jul 9, 11:56 PM CDT | Special Weather Statement | ABR | Brown | 64 min |
| Jul 10, 12:03 AM CDT | Severe Thunderstorm Warning | ABR | Hand, Hughes, Hyde, Sully | 22 min |
| Jul 10, 12:51 AM CDT | Special Weather Statement | ABR | Spink | 39 min |
| Jul 10, 1:04 AM CDT | Special Weather Statement | ABR | Beadle | 56 min |
| Jul 10, 1:24 AM CDT | Severe Thunderstorm Warning | ABR | Marshall, Roberts | 51 min |
| Jul 10, 1:58 AM CDT | Severe Thunderstorm Warning | ABR | Grant, Roberts | 32 min |
| Jul 10, 2:14 AM CDT | Special Weather Statement | ABR | Grant, Roberts | 31 min |
| Jul 10, 2:37 AM CDT | Special Weather Statement | ABR | Deuel, Hamlin | 38 min |
| Jul 10, 4:40 AM CDT | Severe Thunderstorm Warning | ABR | Clark, Day, Spink | 15 min |
| Jul 10, 4:55 AM CDT | Red Flag Warning | ABR | 10 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.